You are not a member of this wiki.
Pages and Files
Purpose of the wiki
Case Study Template
CHI 2007 SIG
CHI 2008 Panel
UPA 2008 Workshop
CHI 2009 Workshop
CHI 2012 Workshop
UPA 2008 Call for Proposals
UPA 2008 -
Call for Proposals
UPA 2008 Workshop – Exploring Best Practices in Longitudinal Usability
date and location:
Mon 16-June-2008 -- Baltimore, Maryland
8:30am - 5:30pm
Email the organizers (see below)
Catherine Courage, salesforce.com,
Stephanie Rosenbaum, Tec-Ed Inc,
Jhilmil Jain, Hewlett-Packard Laboratories,
Traditional usability evaluation methods in corporate and academic practice are well-documented and defined. This workshop seeks to extend current thinking about those methods via discussion of methods and metrics that have proven practicable for longitudinal data collection. Typical evaluation methods tend to focus more on ‘first-time’ experiences with products that may arise within the first hour or two, which trends the results more towards ‘discoverability’ or ‘learnability’ problems, rather than usability problems that may persist over time.
Longer-term usability issues are more difficult to evaluate, but they are of great importance, especially for complex applications. An experience or interaction that is initially difficult may become easy with extended use and may add valuable power or functionality. It is important to evaluate users’ behavior over time with product or system features that take longer to learn.
The goal of this one-day workshop is to gain a better understanding of the longitudinal usability research practitioners are conducting today. Specifically, this workshop aims to identify and discuss:
What types of applications, web sites, or web applications would benefit the most from longitudinal usability research?
What methods and techniques are best suited to helping practitioners uncover longitudinal usability issues and understand user performance over time; and how can these methods best be incorporated into the UCD processes?
What are some heuristics for choosing the appropriate method(s) for longitudinal usability studies?
Why is longitudinal research important from a business context?
What kinds of data provide the most value in helping us understand longitudinal usability?
We invite senior practitioners able to communicate their prior experience and debate their methods to please submit a
3 page position paper
outlining your interest in this topic and a short
to the organizers via email. The position paper must be formatted using the template provide at:
The facilitators will review each of the position papers and select up to 20 participants. The selection process will seek a variety of case studies from participants with diverse backgrounds and experiences.
Timeline / Duration
Topic or Event
Introductions and objectives
Organizers will describe what we hope to accomplish in the workshop.
8:50 to 10:00 am (70 mins)
Review of case histories/position papers to identify discussion issues and questions
All participants will introduce themselves, and each will give a 5-minute presentation of his or her case history. Questions from other participants will be noted on flip charts and addressed later in the workshop.
10:00 to 10:30 am
10:30 to 11:00 am (30 mins)
Prioritization of in-depth workshop questions
Questions generated by the organizers (such as the ones noted below) and questions raised during the case history presentations will be posted on flip charts for attendees to vote on. Each participant will have 3 votes for the questions they would like to explore in-depth. The questions that receive the most votes will be the focus for the remainder of the workshop, with half the questions addressed in each of two “deep dives.”
11:00 to 12:00 pm (60 mins)
Deep dive #1 - discussion
Participants will be divided into teams of 4 or 5 participants. Each team will take one of the workshop questions, and they will brainstorm and discuss the question in-depth. An organizer will be assigned to facilitate each team and to capture key ideas on flip charts.
12:00pm – 1:30 pm
1:30 to 2:00pm (30 mins)
Deep dive #1 – presentation
In the presentation section of the deep dive, each team will give a high-level presentation of their discussion to the entire group.
2:00 pm to 3:00 pm (60 mins)
Deep dive #2 - discussion
In this second deep dive, we will repeat the same procedure with the 2nd half of the list of workshop questions generated in the prioritization exercise.
3:00 to 3:30 pm
3:30 to 4:00 pm (30 mins)
Deep dive #2 – presentation
In the presentation section of the deep dive, each team will give a high-level presentation of their discussion on the 2nd half of the questions to the entire group.
4:00 to 5:30 pm (75 mins)
Summary, wrap-up, and follow-up
The group revisits their questions and the feedback they received during the presentations. Three to five best practices per workshop question will be documented on cue cards that will be part of the preliminary results for our Poster session during the conference.
help on how to format text
Turn off "Getting Started"